BrainMeta'   Connectomics'  

Welcome Guest ( Log In | Register )

 
Reply to this topicStart new topic
> piribedil (Trivastal) vs deprenyl
Insum
post Jul 09, 2008, 12:59 PM
Post #1


Aspiring
**

Group: Basic Member
Posts: 52
Joined: Jun 01, 2008
From: NYC
Member No.: 23519



Which of these 2 drugs would you consider to be the most superior in terms of dopamine stimulation, anti-aging, general cognitive enhancer? Anyone have experience with one versus the other, or with piribedil (Trivastal) in general?

User is offlineProfile CardPM
Go to the top of the page
+Quote Post
LifeMirage
post Jul 09, 2008, 02:25 PM
Post #2


Demi-God
*****

Group: Global Mod
Posts: 974
Joined: Apr 13, 2005
From: Netherlands
Member No.: 4349



QUOTE(Insum @ Jul 09, 2008, 03:59 PM) *
Which of these 2 drugs would you consider to be the most superior in terms of dopamine stimulation, anti-aging, general cognitive enhancer? Anyone have experience with one versus the other, or with piribedil (Trivastal) in general?



Very different drugs even though they both effect dopamine in different ways. Deprenyl effects dopamine and PEA levels, while piribedil effects select dopamine receptors. Pribedil is not antiaging while deprenyl is in low doses 1-2.5 mg. But as far as cognitive support they are both good options.
User is offlineProfile CardPM
Go to the top of the page
+Quote Post
Dan Agonist
post Dec 20, 2015, 06:36 AM
Post #3


Newbie
*

Group: Basic Member
Posts: 1
Joined: Dec 20, 2015
Member No.: 38026



Piribedil is a dopamine agonist. Before anyone uses piribedil of any other dopamine agonist, please read this.

Beware Piribedil and other Dopamine Agonists

Having recently increased my levodopa meds and still having Parkinson's symptoms, it was time to investigate the dopamine agonists. I found a helpful article on Medscape, Choosing the Right Dopamine Agonist for Patients With Parkinson's Disease. Here are some relevant nuggets:
"Dopamine agonists are some of these commonly used alternative treatments for PD. They ... share the capacity to directly stimulate dopamine receptors ...patients with Parkinson's symptoms will be less than optimally managed over the course of their illness if these agonists are not added to their regimen. ... A growing body of laboratory and clinical data now suggests that it is preferable to use dopamine agonists as initial symptomatic therapy to reduce the risk of development of the motor complications associated with levodopa therapy. Dopamine agonists offer several theoretical advantages over levodopa.[2-6] These theoretical advantages have been confirmed in clinical practice and taken into account by the most recent guidelines of the American Academy of Neurology, which has recommended dopamine agonist use in monotherapy from the early stages of Parkinson's disease.[7]"

Authoritative, well referenced and convincing. What's the downside?
"Acute Side-Effects. The acute side-effects of dopamine agonists are similar to those observed with levodopa. They include nausea, vomiting, postural hypotension and psychiatric symptoms.[26] They tend to occur with the initiation of treatment and to abate as tolerance develops over several days to weeks."

Never had any serious problems with levodopa so "similar to levodopa" seemed reassuring.

There are five DAs: bromocriptine, ropinirole, pergolide, pramipexole and piribedil.
"In the light of the different sedative effects of pramipexole,[39] which presents one of the largest numbers of event reports, and piribedil,[40] which presents the least reports of somnolence, the opposite adrenergic properties of both should be underlined. Pramipexole is an2-adrenergic presynaptic receptor agonist [41,42] and decreases the noradrenergic pathway, which induces a decrease in vigilance. Conversely, piribedil is an 2-adrenergic presynaptic receptor antagonist which raises noradrenergic activity and provides an increase in vigilance [43,44]."
So according to this article piribedil is the best. The recommend starting dosage is 50mg daily, about a quarter of the usual endpoint, with titration up from there. A superior side effect profile, and starting with a low dose, would seem safe enough.

What Happened
So I started the piribedil, 50 mg daily. There was improvement in my Parkinson's symptoms. I noticed some fatigue and light-headedness. I have had those kinds of symptoms before, so it was not clear how to attribute them. Moreover, per the above, side effects "tend to occur with the initiation of treatment and to abate as tolerance develops over several days to weeks." So I put up with it.

A couple of weeks after I started, one night, as usual, I got up in the middle of the night to urinate. I got to the bathroom feeling light headed, and standing in front of the toilet went about my business. I noticed I was feeling extremely light headed but needed to finish emptying my bladder. Bad idea. The next thing I knew I was waking up on the floor. I had fainted. I staggered back to the bedroom, and the next thing I knew I was waking up on the floor there. Also the floor lamp was lying on the floor with me, broken. Apparently I had pulled it down as I fell, but did not remember. The next day I noticed a sore lump on the side of my temple and when I sat, a painful bruise on my rear.

Orthostatic hypotension, per Wikipedia:
"Orthostatic hypotension, also known as postural hypotension...and colloquially as head rush or dizzy spell, is a form of low blood pressure in which a person's blood pressure falls when suddenly standing up or stretching....The symptom is caused by blood pooling in the lower extremities upon a change in body position. "

Upon searching "Dopamine agonist" and "Orthostatic hypotension" this comes right up:
Acute Orthostatic Hypotension When Starting Dopamine Agonists in Parkinsonís Disease
"Dopamine agonists can markedly reduce blood pressure, and precipitous changes can occur even with the first dose.
..In PD, OH has been a well-recognized adverse effect of all available dopamine agonists..."We studied the frequency and severity of acute changes in supine and standing blood pressure readings when patients took their first dose of a dopamine agonist. ...After agonist ingestion, 10 patients (34%) met the criteria for OH...All patients received a low dose of agonist"

Wait ... what? Precipitous changes? On a low first dose? 34% of patients? That's just the first dose. How about after a week or two?

Back to the above quoted article:
"Because the morbidity of falls includes hip fractures, expensive diagnostic procedures, multiple emergency department visits, and hospitalization, the identification of patients who have OH in response to antiparkinsonian medication is of practical importance. Despite the small number of subjects in this study, we believe that drug-induced OH may cause significant disability in this patient population."
I can vouch for that.

What to do next?
Clear enough - halt the piribedil. But meanwhile, I had suddenly progressed from someone able to "participate in the activities of daily life", albeit with some annoying symptoms, to being unable to stand at the kitchen counter to prepare my own meals - i.e. seriously disabled. What to do about that? There are drugs to raise blood pressure, but the medical recommendation is to first try plenty of salt and water. So I got with the salt and water program.

The second night after I started that, after I got in bed I felt a pop at the top of my head, and a blood vessel in my scalp started throbbing painfully. I thought about that for a little bit and realized I had better check my blood pressure, and so I did. The cuff kept inflating and inflating. Uh oh. The reading: 250/150. Holy s---! I could have a stroke literally at any moment.

The autonomic control of my blood pressure was completely deregulated. So I sat in a recliner and surveyed my BP vs., position, and found I could lean is back a little without getting dangerously high measurements. I slept there for the night, sitting on my sore buttock from the previous misadventure.

So quit the salt, put up with the situation, and hope it resolves favorably over time.
-------------
Well, that's nice, but a couple of days later my BP is reading 184/88 sitting, and when unable to remain standing: 60/48. My blood pressure was consistently ~130/80 before this disaster.

*DOPAMINE AGONISTS, INCLUDING PIRIBEDIL ARE EXTREMELY DANGEROUS DRUGS AND SHOULD ONLY BE USED AS A LAST RESORT*
Up until now I have been a robust individual - my exercise routine had been one and a half hours of hiking and climbing, daily, and the Parkinson's did not keep me from it. Now the future does not look so good. Do not let this happen to you. For Parkinson's patients, Levodopa and MAO-B inhibitors are not perfect, but they do not hold this kind of danger for the unwary.













User is offlineProfile CardPM
Go to the top of the page
+Quote Post

Reply to this topicStart new topic
1 User(s) are reading this topic (1 Guests and 0 Anonymous Users)
0 Members:

 



Lo-Fi Version Time is now: 24th November 2017 - 05:17 AM


Home     |     About     |    Research     |    Forum     |    Feedback  


Copyright © BrainMeta. All rights reserved.
Terms of Use  |  Last Modified Tue Jan 17 2006 12:39 am

Consciousness Expansion · Brain Mapping · Neural Circuits · Connectomics  ·  Neuroscience Forum  ·  Brain Maps Blog
 · Connectomics · Connectomics  ·  shawn mikula  ·  shawn mikula  ·  articles